Was very distressed yesterday when I received a call from Papworth Hospital telling me my Ablations scheduled for 16th. September have been postponed. My EP has a back problem requiring surgery and has cancelled all procedures for the immediate future. So things are delayed by at least 4 weeks and probably much longer. Only diagnosed in April with A. fib and flutter, but was having episodes on almost a daily basis. Medication with bisoprolol , flecainide and anticoagulants has been pretty effective in reducing frequency of attacks and life has become manageable, though feels as if it is on hold!!

Felt that the ablation procedures were the light at the end of a tunnel and now feeling worried that things are not under control. Will the delay compromise my long term health? Should I worry about being on the medication longer than previously anticipated? Feel frustrated and anxious because had been very positive about outcome and now in limbo!

Support please.

All the best Pam

14 Replies

  • Sorry to hear your ablation has been postponed. I know just how you feel about being in limbo. The only thing you can do is keep calm and try to relax. An extra four or so weeks isn't too long to wait in the grand scale of life and the meds will help keep your AF under control. You have the support of us all here. Don't worry you will soon be feeling better and back in control. Take care.

  • Hello Pam and sorry you feel let down. Think of the poor EP facing back surgery! I think it is important to understand that AF is a long journey and that the road may not be smooth and flat . Ablation should be considered as part of ongoing treatment rather than the magic bullet which will put you back to where you were before AF appeared and that you may well need a second or even third procedure along the way. I do hope that yours is successful when it happens and that you may be able to reduce or even stop your medication but do remember that many EPs now consider that the stroke risk remains even after successful ablation so the warfarin may stay. In the mean time apart from the side effects you will not suffer any degradation through taking the drugs for a few months longer.

    Rather than thinking of your life on hold try to accept that this is you now. If you improve then that will be you then. I have had several life changing conditions pop up these last few years and would love to go back to before AF or before cancer but I found mental peace through accepting that this is me now and live every day to the max I am able rather than hankering for what I can never achieve. I am not trying to be negative her, quite the reverse as looking forward is far less strain than looking backwards.


  • Hi Scorer, it is obviously a big disappointment for you but far better your EP cancels if he is not well as the last thing you want is someone who is not on top form burning the inside of your heart. The difficulty is that there is a shortage of qualified people able to offer this procedure.

    I have had 2 ablations, Nov 2013 and Mar 2014. I was first diagnosed in 2007 but had AF for several years before that. Yes AF does get progressively worse over time, but that usually means years, not weeks, Only a few years ago you would not have been offered an ablation without failing on at least 2 drug therapies.

    I know that doesn't make your worry or disappointment go away because it means you now have to live with uncertainty and that often induces anxiety which in turn will not help your AF. I do hope that your consultant gets prompt treatment and recovers well so he in turn can help you.

    Is there a possibility of asking if you could transfer to another list if it means you get your procedure more quickly?

    Very best wishes for prompt relief.

  • So sorry to hear this Pam, I guess it is one of those frustrating things that can't really be helped but you'd rather hadn't happened. I hope they are able to re-schedule soon. Most of us are on a combination of the same drugs you are on - I'm on bisoprolol and warfarin, I know a lot of people here are on flecainide (often as a pill-in-pocket) and I believe providing you are feeling okay on them that you should be fine - I know bisoprolol makes some people tired, and it makes me need a nap every now and again!

    Take care of yourself anyway... Good luck!


  • Hi Pam. I can understand your frustration with the delay. But as the others have said, a few months extra on the drugs is no problem. Re: the ablation. For me, it was the magic bullet that Bob refers to. I had mind done 3 months ago and thus far I'm free of AF. My EP, of great experience and who I trust implicitly, sold ablation to me as 'turning the clock back 5 years'. In other words, it may come back but I've been given extra time free of it. Good luck and let us know how you get on. Sue

  • It is a real blow to have your ablation postponed. I had two setbacks which were because I had a low INR and it was annoying after waiting 8 months. But on that occasion someone else benefitted although I missed out. You should get a new appointment before too long, or something may change - another EP may be available. Clouds can have silver linings and with hindsight you may feel your disappointment and worries were needless, so try to disregard them.

    I had side effects from flecainide but they are tolerable and I didn't notice them for a couple of years. I did have excellent quality of life while taking it with no AF at all for a year and not much in the second year, so perhaps you will be fine with no adverse effects whatsoever until you can have the ablation. There is light at the end of the tunnel, but you aren't moving toward it as quickly as you hoped.

  • Pam if a consultant is off sick then another consultant should take over his workload. Get on that phone to the secretaries. Ask can you be put on someone elses list. They can't have patients living their lives around a Docs illness.

  • Unfortunately with highly specialised ep's that's just what foes happen. Far better to wait for the expert

  • HI Pam, sorry to hear your procedure has been postponed, its frustrating after you have built yourself up for it. The only thing i can say is I am also a Papworth patient, they are the most caring drs I have every met & im sure they wouldnt put you off it there was any chance of that harming your health. Who is your consultant?

    Good luck when your appointment does come, will it be an overnight stay?

  • I agree with Bob, it is all about LIVING with AF and not putting life on hold. I am on medication for the rest of my life so I simply don't worry or think about it. If it has to be, it has to be. At least I can get on with my life and manage my AF. There is a lot worse I could have.

  • I agree with Bob, it is all about LIVING with AF and not putting life on hold. I am on medication for the rest of my life so I simply don't worry or think about it. If it has to be, it has to be. At least I can get on with my life and manage my AF. There is a lot worse I could have.

  • I agree with Bob, it is all about LIVING with AF and not putting life on hold. I am on medication for the rest of my life so I simply don't worry or think about it. If it has to be, it has to be. At least I can get on with my life and manage my AF. There is a lot worse I could have.

  • Sorry to here of your distress and I hope you get another date soon. I have just started on the AF road so I have a long way to go. I love Therealsue post about her magic bullet and what a nice thing for her EP to say about (Turning the clock back 5 years), just think that in five years who know what other treatments may become available for AF. I once read that when a researcher goes home from his work at night that someone on the other side of the world is waking up to take over from where they left off. It's not that long ago when so many illnesses and conditions were always progressive and not curable. Nothing stays the same, things will change and what you are going through now and what you are sharing on this post will be such a help to people like me.

  • Poor EP unlike many of us when we are ill we can take time out to get ourselves back on track and in many instances nothing is going pairshaped significantly work wise during these times. Whereas these guys know they will be causing someone distress by their absence.

    I have a friend in another european country who was ready to go in for a triple by pass. Her wonderful highly rated young consultant has gone into hospital himself with a life threatening cancer and has a huge struggle ahead of him. So bless him he has a double whammy to contend with.

    I hope you soon have a new ablation date and can move forward. I dont think you have any worries regarding staying on meds in the interim. Some of us have been on the same or similar meds for years. They appear to have moved things along for you very speediIy since diagnosis which sadly is not the experience of many. You are being treated by one of the very best hospitals in the country.

    I am sure they are still taking care of your best interests in the meantime disappointing as it is re your ablation. All will be well.

    Best wishes

You may also like...